Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 53, NWS Riverton, WY

July 8, 2019Big Horn County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 8, 2019, 1:44 PM MDT for Big Horn County, Hot Springs County, Park County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2019, 1:44 PM MDT (19:44 UTC)
Expired
Jul 8, 2019, 2:30 PM MDT
In force
46 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Big Horn County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 133 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:25 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3185 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:10 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 8, 1:10 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
110 PM MDT Mon Jul 8 2019

.SHORT TERM...This afternoon through Tuesday

The pattern that was in place last week, that helped produce the
severe weather, will set back up today. An upper level low will move
over the PACNW, with a ridge remaining in place over the region.
Contrary to the thinking on Sunday, Gulf moisture has spread back to
areas east of the Divide this morning. Dewpoints in the 40s and
lower 50s have already been observed over all but southwest portions
this morning. CAPE values of 1000-1800 J/kg and LI's of -6 will be
in place across western and northern portions this afternoon. A cold
front associated with the upper low will enter western portions by
early afternoon. Strong thunderstorms will be possible along the
front, with small hail and strong winds. As the front progresses
eastward this afternoon, there could also be enough shear in the
Bighorn Basin for isolated tornadoes. Bulk shear of 40 to 50 kts and
lapse rates of 7 to 8C/km add to the likelihood of severe storms
over western and northern portions. These conditions will partly be
due to the front. Thus, large hail, damaging winds and isolated
tornadoes will be possible across the north and the west. Locally
heavy rain and flash flooding will also be a threat this afternoon,
as PW's remain 100 to 150 percent of normal. Isolated to widely
scattered thunderstorms will develop this afternoon from NE
Sweetwater/NW Carbon County to Natrona and Johnson counties.
Dewpoints in the middle 50s to near 60 degrees will be in place in
Johnson County. In addition, CAPE values up to 2500 J/kg and light
NE winds will be in place. This will be the most likely location for
severe storms this afternoon, with the severe threat continuing into
the early evening hours. Isolated to widely scattered thunderstorms
will be possible in the remaining areas.

The thunderstorm threat will diminish by sunset this evening, with
isolated to scattered showers remaining likely over northwest
portions. These showers will increase in likelihood by sunrise
Tuesday morning. This will be due to the upper low moving over
southern MT. These showers will spread across the northern half of
the forecast area through the morning and into the afternoon.
Isolated thunderstorms will be possible in the afternoon. Strong
winds will be the main threat, as the upper level wind flow turns
northwest. Storms under this pattern tend to be stronger, despite
the lack of instability.

.LONG TERM...(Tuesday night through Monday)
Issued at 106 PM MDT Mon Jul 8 2019

Shower and thunderstorm activity, mainly across the northern half of
the region, will diminish late in the evening Tuesday. Gusty winds
and small hail are possible with the storms.

Strong upper level ridging will build across Wyoming Wednesday and
persist through Thursday with the main storm track north in Montana
and Canada. This will bring warmer and drier weather for the CWA.
Thursday is still looking to be the hottest day of the period, with
highs 5 to 10 degrees above average. Thursday could also see
isolated shower activity develop as a weak wave transits the
pattern. The heat, low humidity, and breezy winds across the south
may be enough for elevated fire weather conditions there.

The upper high flattens a bit Friday through early next week with a
modest westerly mid-level flow over the region. There will be minor
waves transiting through the region during the period with periods
of weak ridging between. With these waves enough moisture and
instability is indicated for diurnal thunderstorms each day. The
best chance for convection is over the north and east, with some
strong convection possible at times. With the minor disturbances
enhancing the activity, some of the convection could linger into the
night.

&&

.AVIATION...For the 18Z TAFS through 18Z Tuesday

VFR conditions will occur at the terminal sites through the
period. A cold front will move into the west and north and
progress through much of the area by 06Z Tuesday. Scattered
showers and storms will develop over the west and north in the
next hour or two. Some storms in these areas will produce hail
and wind gusts over 40 knots. Showers and storms over the central
and southern portions will be less numerous this afternoon and
evening, but they will be capable of producing outflow wind gusts
over 40 knots through 06Z Tuesday. Gusty surface wind speeds will
be common the area. Storms will end across the area after sunset
this evening, with isolated showers remaining possible over
northwest portions tonight. These showers will then spread across
the north after 12Z Tuesday.

&&

.FIRE WEATHER...
Issued AT 106 PM MDT Mon Jul 8 2019

Isolated to scattered showers and thunderstorms will move across much
of the area, with the most numerous storms occurring across the
north and west. Some storms could be strong to severe, with
strong wind gusts and hail. Gusty winds will continue across
southern Wyoming and could bring elevated fire behavior. Relative
humidity is in the teens for portions of southern Wyoming. Across
northern Wyoming, wind should remain light to moderate outside of
any shower or thunderstorm. Mixing and smoke dispersal will range
from fair to poor in the north to excellent in central and
southern Wyoming.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...LaVoie
FIRE WEATHER...Swanson
Hazardous weather outlook, Jul 8, 2:12 AM MDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
212 AM MDT Mon Jul 8 2019

WYZ001>020-022>030-091230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
212 AM MDT Mon Jul 8 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms across much of the area;
mainly in the afternoon and most numerous in northern Wyoming. A
few storms could be strong. Locally heavy rain possible in
Johnson County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Isolated thunderstorms possible in northern Wyoming.

Friday through Sunday...Isolated to locally scattered
thunderstorms. The best chance will be across the north.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 8, 12:46 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
1246 PM MDT Mon Jul 8 2019

WYZ003-081915-
Cody Foothills-
1246 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
115 PM MDT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Meeteetse, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Meeteetse around 115 PM MDT.

Other locations impacted by this storm include Sunshine Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4408 10872 4408 10879 4404 10879 4398 10897
      4400 10897 4400 10900 4397 10905 4401 10908
      4402 10908 4403 10911 4411 10918 4429 10893
TIME...MOT...LOC 1845Z 234DEG 10KT 4408 10903

TL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:19 PM MDTSpecial Weather StatementRIWSweetwater26 min
Jul 7, 7:08 PM MDTSpecial Weather StatementRIWSweetwater22 min
Jul 8, 12:46 PM MDTSpecial Weather StatementRIW29 min
Jul 8, 1:08 PM MDTTornado WarningRIWHot Springs, Park37 min
Jul 8, 1:49 PM MDTSpecial Weather StatementRIWTeton26 min
Jul 8, 2:22 PM MDTSpecial Weather StatementRIWPark23 min
Jul 8, 2:27 PM MDTSevere Thunderstorm WarningRIWBig Horn, Park16 min
Jul 8, 2:45 PM MDTSpecial Weather StatementRIWBig Horn30 min
Jul 8, 2:47 PM MDTSpecial Weather StatementRIWPark28 min
Jul 8, 2:56 PM MDTSpecial Weather StatementRIWFremont49 min
Jul 8, 2:57 PM MDTSpecial Weather StatementRIWHot Springs33 min
Jul 8, 3:13 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie47 min
Jul 8, 3:28 PM MDTSpecial Weather StatementRIW32 min
Jul 8, 3:29 PM MDTTornado WarningRIWHot Springs, Washakie31 min
Jul 8, 3:32 PM MDTSpecial Weather StatementRIWLincoln28 min
Jul 8, 3:47 PM MDTSpecial Weather StatementRIWHot Springs28 min
Jul 8, 3:48 PM MDTSpecial Weather StatementRIWJohnson27 min
Jul 8, 3:53 PM MDTSevere Thunderstorm WarningRIWBig Horn, Hot Springs, Washakie52 min
Jul 8, 3:58 PM MDTSpecial Weather StatementRIW32 min
Jul 8, 4:02 PM MDTSpecial Weather StatementRIWNatrona28 min
Jul 8, 4:12 PM MDTSpecial Weather StatementRIWHot Springs33 min
Jul 8, 4:26 PM MDTSevere Thunderstorm WarningRIWBig Horn, Hot Springs, Washakie49 min
Jul 8, 4:31 PM MDTSpecial Weather StatementRIWHot Springs, Washakie29 min
Jul 8, 4:33 PM MDTSpecial Weather StatementRIWNatrona27 min
Jul 8, 4:39 PM MDTSevere Thunderstorm WarningRIWBig Horn, Washakie51 min
Jul 8, 4:54 PM MDTSpecial Weather StatementRIWJohnson36 min
Jul 8, 5:09 PM MDTSevere Thunderstorm WarningRIWJohnson51 min
Jul 8, 5:16 PM MDTSevere Thunderstorm WarningRIWBig Horn, Johnson44 min
Jul 8, 5:24 PM MDTSpecial Weather StatementRIWBig Horn36 min
Jul 8, 5:33 PM MDTSpecial Weather StatementRIWJohnson27 min
Jul 8, 5:56 PM MDTSpecial Weather StatementRIW34 min
Jul 8, 5:59 PM MDTSevere Thunderstorm WarningRIWJohnson31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.